question-icon

What causes altered sense of smell along with nausea?

default
Posted on Tue, 24 Nov 2015
Question: I have been dealing with Phantom smells for a little over a year now after I was punched in the side of my face. I have had facial x-rays and my doctor didn't see any issues. She referred me to an ENT, but my insurance sucks right now and I can't afford any more medical bills. Seems like the smells are intensified by strong perfume smells or just strong smells in general. The smell is hard to explain, sometimes it's a sickly sweet powder smell, and other times its a fermented smell. But they both kind of morph into each other. I also have noticed my nose drips when the smell begins. I use a nedi pot almost daily, but the smell always comes back. Do you have any advice on what might be causing this nauseating smell? Do you think it has anything to do with my past facial trauma?
doctor
Answered by Dr. Ronald Schubert (30 minutes later)
Brief Answer:
Traumatic injury to the nasal nerves

Detailed Answer:
Thank you for contacting HCM with your health care concerns

I am sorry to hear that you had facial trauma and that since then you are plagued by malodorous smells. This is in all likelihood due to trauma the the smell nerves in your nose. There is very little we can do to help reduce the smells. I would recommend that you try the anti-seizure medications like gabapentin and Lyrica as these are used for phantom leg pain and may help with your smell issue.

If the medications don't help then an ENT may need to ablate the nasal nerve but that is a very drastic solution.

Another possible cause of your smell is retained bone or nasal tissue that is putting pressure on the nasal nerves. If you had x-rays I would recommend having a CT scan of the sinuses to see if there are any hidden damage that is not seen on routine sinus x rays. Your primary care doctor can order the CT scan. If there is damage then it would be appropriate to see the ENT.

in summary
1. Phantom smells due to damage to nerve in nose
2. Try Gabapentin or lyrica
3. CT scans of the sinuses to rule out other pathology
4. Then see ENT

I hope this answers your question. Please contact us again if you have any additional questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ronald Schubert

General & Family Physician

Practicing since :1984

Answered : 2407 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes altered sense of smell along with nausea?

Brief Answer: Traumatic injury to the nasal nerves Detailed Answer: Thank you for contacting HCM with your health care concerns I am sorry to hear that you had facial trauma and that since then you are plagued by malodorous smells. This is in all likelihood due to trauma the the smell nerves in your nose. There is very little we can do to help reduce the smells. I would recommend that you try the anti-seizure medications like gabapentin and Lyrica as these are used for phantom leg pain and may help with your smell issue. If the medications don't help then an ENT may need to ablate the nasal nerve but that is a very drastic solution. Another possible cause of your smell is retained bone or nasal tissue that is putting pressure on the nasal nerves. If you had x-rays I would recommend having a CT scan of the sinuses to see if there are any hidden damage that is not seen on routine sinus x rays. Your primary care doctor can order the CT scan. If there is damage then it would be appropriate to see the ENT. in summary 1. Phantom smells due to damage to nerve in nose 2. Try Gabapentin or lyrica 3. CT scans of the sinuses to rule out other pathology 4. Then see ENT I hope this answers your question. Please contact us again if you have any additional questions